Customize your JAMA Network experience by selecting one or more topics from the list below.
A 2-YEAR-OLD girl undergoing therapy for acute lymphoblastic leukemia was also receiving home treatment with intravenous (IV) antibiotics for a central line infection. A subcutaneous device (Port-A-Cath; Horizon Medical Products Inc, Manchester, Ga) was in place to facilitate chemotherapy. The acute lymphoblastic leukemia was in remission 6 months after the initial diagnosis. One week prior to this illness, the patient was hospitalized for Escherichia coli bacteremia and, once blood cultures were sterile, was discharged to complete a course of IV antibiotics at home. The patient's mother had received instructions on how to administer the medications through the central venous catheter (CVC) previously and again during the recent hospitalization. She had received IV treatment at home for 5 days, when, during one treatment, her mother rapidly pushed the last few milliliters of the antibiotic dose through the CVC, withdrew the plunger of the syringe, and replaced it, allowing air to enter the catheter. The child immediately complained of chest pain, lost consciousness for 2 minutes, and developed perioral cyanosis. Emergency medical services were called, and the child, appearing well, was transported to the hospital without incident.
In the emergency department she was afebrile. Findings from physical examination, including the respiratory system, were normal. Breathing room air, her oxygen saturation was 89% to 90%. Electrocardiogram findings were unremarkable, and an echocardiogram demonstrated no cardiac structural abnormalities. A chest radiograph showed intense pulmonary venous congestion with Kerley-B lines and septal thickening (Figure 1). The heart appeared normal. The patient was admitted for observation and oxygen therapy, and she rapidly showed oxygen saturations of 98% to 100% breathing room air. A chest radiograph repeated 16 hours after presentation showed normal pulmonary vascularity (Figure 2).
Porea TJ, Margolin JF, Chintagumpala MM. Radiological Case of the Month. Arch Pediatr Adolesc Med. 2001;155(8):963–964. doi:10.1001/archpedi.155.8.963
Create a personal account or sign in to: